The After Effects of Coming Off the Depo Provera Shot
How It Works
Depo Provera is a form of birth control that consists of a hormone injection once every three months. The way it works is by basically tricking the body into thinking it's pregnant already.
Depo stops the ovaries from releasing eggs as well as causes the cervical mucus to thicken and the uterine lining to change so as to make it harder for sperm to enter or survive in the uterus. All of these changes prevent fertilisation.
Side Effects and My Experience on Depo Provera
There are a few side effects that must be taken into account when considering this as a form of birth control.
Loss of Bone Density
The most serious side effect is a loss of bone density that can occur over a prolonged period of use. I spent many years on the Depo injection and have not experienced a loss of bone density so it seems that, though it is a serious concern, it is not a certainty. I may well have been consuming a large enough amount of calcium and I was not still growing when I started it (I was in my mid 20's).
The next side effect that most women need to think about is the possibility for weight gain. I did not notice any appreciable weight gain but it does seem like it is the most common side effect.
Decrease in Length and Eventual Loss of Periods
The next most common (it seems) is the decrease and eventual loss of periods. I found this effect to be wonderful as my periods had been intensely painful and triggered severe depression that could leave me suicidal. I found this side effect more than worth the possibility of weight gain or bone density loss.
Other Side Effects
Things other women have experienced include:
- Mood changes
- Hot flashes
- Decreased interest in sex
- Breast tenderness
- Hair loss
I did not experience any of these while on Depo Provera.
Coming Off Depo Provera
I was advised (all those years ago) that should I ever decide I wanted to have a baby, it could take a while to happen after discontinuing the injections. I was told that it could take up to two years for my period and fertility to return to normal.
I have to say it took about half a year longer then that! I have only just had my first period in a decade. It was not quite normal either. I had quite a few weeks of on-and-off spotting before having what could be called a true period of any description. I had had weeks of spotting on and off about 6 months after initially coming off the injection but it was typically more off then on.
I don't regret going on this form of birth control. The side effects for me proved very positive and to be honest I am a little scared of the complete return to my 'normal' periods. I am also worried that I may find it takes a long time still to become pregnant.
When the two-year mark had passed and the only change in my body was tender and painful nipples, I started reading what I could find of other people's experiences with coming off the injection. I found a few stories of women afraid that they had been made infertile. The stories ranged from two years (the maximum length of time medically advised for a return to fertility) of no period and no pregnancy to pregnancies ending in upsetting miscarriages.
I have to say that in my opinion and based on the stories shared on the Internet from other women in situations similar to mine, the side effects of this form of birth control can extend way past the point of its current use or even the time scales given for the chemicals to leave the body. It is easy to worry so long after coming off this birth control that it feels like very long-lasting infertility is possible.
I cannot speak on the basis of medical knowledge as I have used the medication but am no doctor or scientist. I do hope that those in charge of investigating all side effects of medicines are able to expand on the knowledge and understanding of this medication.
I am going off of memory, but I do recall a story of someone who believed Depo Provera to be responsible for their premature menopause after they came off of the drug. It does seem from my experience that this could well be possible, as my body is certainly producing results beyond what I was told could happen when I decided to start the injection.
I am not giving up hope that I may well find myself with a healthy, normal child now that I have had a period much heavier then spotting (though not as bad as I used to be able to get). In 10 years, a lot can happen to a person and I have gone from thinking I should not have a kid (barely being able to take care of myself let alone a baby) to being married and confident that I could provide a loving and happy home to a child.
I guess my final thoughts are that if this medication has had such an effect on my body as to reduce my fertility permanently (making pregnancy very difficult) it would be upsetting as the medical advice did not alert me to this possibility. On the other hand, when I started on Depo Provera, I did not want to have a baby and probably would have made the same choice even if it reduced my chance of ever getting pregnant.
Life is full of choices and once made, our choices are our responsibility. Someone who wants to be more careful in making their birth control choice that I was should investigate their options further.
I hope that you've learned something new from my experience and that this has been helpful for you!